New data indicates patients report myocarditis at higher rates after the use of immune checkpoint inhibitors during cancer treatment.
In a new study published by Scientific Reports, researchers found a higher incidence of myocarditis in patients who used multiple immune checkpoint inhibitors (ICIs).
Cardiovascular Conditions and Cancer Treatment
“ICIs represent new and, for some cancers, revolutionary treatment,” says Ruben Abagyan, PhD, co-author of the study and Professor at Skaggs School of Pharmacy and Pharmaceutical Sciences at the University of California San Diego. “The FDA data accumulated by the time of our analysis represented a sufficient number of reports to analyze contributing factors to the cardiac adverse effects of these innovative therapies.”
Increased Myocarditis Risk Among Patient Groups
Researchers determined patients who used two or more immunotherapies (ICI+ICI) resulted in a higher risk of myocarditis. Additionally, as a mono-treatment, Ipilimumab, a CTLA4 antibody, showed the lowest reported odds ratio for myocarditis.
“The myocarditis symptoms associated with checkpoint inhibitors [are] real, but not uniform,” Abagyan says. “The association with complications does not depend on the duration of the antibody treatment.”
Researchers noted that individual clinical cases showed clearly that myocarditis occurred shortly after completion or discontinuation of ICI treatment.
“We hope that physicians will be more observant of this unusual progression of symptoms,” Abagyan says. “Particularly for patients at higher risk of cardiac complications.”
In this study, the FDA adverse event reporting system (FAERS/AERS) and MedWatch were used to create a retrospective analysis.
At the onset of the study, the FAERS database included upwards of 14 million post marketing safety surveillance reports submitted to the manufacturer on a voluntary basis. Researchers wrote scripts and code to reformat the data into a convenient format for computer analysis.
The researchers excluded infection-associated myocarditis — including viral, bacterial and fungal types — allowing them to focus on immune, autoimmune and adverse event-related forms of myocarditis. The researchers then divided data into cohorts to analyze immunotherapy and cancer type. Increased risk of myocarditis was found across all cancer types and nearly all cohorts.
Researchers divided the streamlined FAERS reporting into three cohorts to account for each type of ICI patient including: 1) monotherapy, 2) anti-PD-1/CTLA-4 combinations, 3) ICI + axitinib. They also looked at a control/ anthracycline group with and without chemotherapy. Since anthracyclines have already been found to increase myocarditis risk, researchers deemed the separation necessary.
Advanced Treatment for Better Care
Although research is still ongoing, the current data show a need for continued collaboration between cardiology and oncology treatment. Abagyan and his team continue to analyze new ICIs and combinations used in oncology practice to monitor cardiac adverse effects during cancer treatment.
“Cardio-oncology is a relatively new field,” Abagyan says. “We envision a tighter integration of oncologists and cardiologists to benefit their patients.”